Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Green Bay, WI

December 5, 2001Florence County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Dec 5, 2001, 2:30 PM CST for Florence County, Wisconsin. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 5, 2001, 2:30 PM CST (20:30 UTC)
Expired
Dec 5, 2001, 2:45 PM CST
In force
15 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Florence County, WI

The radar

The Marquette radar (KMQT), 100 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 2:35 PM CSTHail 1Florence, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KGRB 052030
SVRGRB
WIC037-052045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CST WED DEC 5 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLORENCE COUNTY IN WISCONSIN

* UNTIL 245 PM CST

* AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
  THE STORM WAS LOCATED NEAR FLORENCE...OR 13 MILES NORTHWEST OF IRON
  MOUNTAIN MICHIGAN. THE CLUSTER WAS MOVING NORTHEAST AT 75 MPH. 


IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

$$


EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 3:45 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Dec 5, 3:45 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CST WED DEC 5 2001

FORECAST FOCUS ON TEMPERATURES AND WINDS TODAY.

FOG A PROBLEM OVER THE EXTREME NORTHERN ZONES AS LIGHT WINDS...WARM
AIR...AND SNOW COVER PRODUCE A RIPE ENVIRONMENT FOR FOG. DENSE FOG WILL
LIFT AS THE WARM FRONT PUSHES NORTHWARD AND WINDS BECOME SOUTHWEST AND
INCREASE IN SPEED.

MODELS SUGGESTING WARM DAY TODAY AS WE ARE UNDER THE INFLUENCE OF A WARM
MOIST SOUTHWEST FLOW. RIGHT NOW THE BEST CHANCE FOR RECORD BREAKING
TEMPERATURES WILL BE THE SOUTHERN ZONES AS CURRENT TEMPERATURES ARE ONLY
A FEW DEGREES AWAY FROM THE RECORD HIGH ALREADY. SNOW COVER IN THE
NORTHERN ZONES WILL PREVENT THE TEMPERATURES FROM SOARING MUCH ABOVE THE
RECORDS FOR THIS DAY. HAVE BUMPED UP TEMPERATURES A FEW NOTCHES IN THE
ZONES TO COME MORE IN LINE WITH THE WARMER AVN MOS RATHER THAN THE
COOLER NGM MOS.

PRESSURE GRADIENT WITH THE APROACHING LOW IS QUITE IMPRESSIVE. WHATS
EVEN MORE IMPRESSIVE IS THE WINDS ON THE BACK SIDE OF THE LOW AFTER THE
COLD FRONT PASSES THROUGH. 850 MB WINDS CRANK TO 50 KNOTS WITH STRONG
COLD AIR ADVECTION. HAVE BROUGHT THE WIND SPEEDS UP TO WINDY AFTER THE
PASSAGE OF THE COLD FRONT TO REFLECT SOME OF THESE STRONG WINDS MAKING
IT TO THE SURFACE.

MODELS PRETTY CLOSE IN HOW THEY HANDLE THE STRENGTH OF THE LOW AND WHERE
THE PRECIPITATION WILL FALL. THE AVN IS MORE GENEROUS WITH THE AMOUNT OF
PRECIPITATION THAT FALLS TODAY AND TONIGHT. WILL GO WITH THE MORE
CONSERVATIVE ETA AND NGM...BELIEVING THE PRECIPITATION WILL BE IN THE
FORM OF SHOWERS AND THUNDERSTORMS AS OPPOSED TO A STEADY RAIN
CONCENTRATED OVER ONE AREA. CURRENT RADAR TRENDS HAVE LEAD TO OCCASIONAL
SHOWER WORDING WITH A FEW THUNDERSTORMS OVER ALL THE ZONES TODAY AS THE
PRECIPITATION LOOKS LIKE SHOWERS INSTEAD OF A STEADY RAIN. RAIN WILL END
OVER THE EASTERN ZONES TONIGHT AS THE LOW MOVES TOWARDS HUDSON DAY.

REST OF THE FORECAST LOOKS REASONABLE AS THE NEXT CHANCE OF
PRECIPITATION COMES FRIDAY AS A WEAK 500 MB VORT MOVES THROUGH THE
STATE.

COORDINATION WITH ARX AND MQT...THANKS.

.GRB...DENSE FOG ADVISORY FAR NORTHERN WISCONSIN THIS MORNING.
WIZ005-010>012.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 5, 12:00 PM CST, 2 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Dec 5, 12:00 PM CST, 2 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 1:23 PM CSTSevere Thunderstorm WarningGRBLincoln37 min
Dec 5, 1:39 PM CSTSevere Thunderstorm WarningGRBLanglade, Oneida36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.